High Wind, Perkins
- When
- March 30, 1:00 AM MST to 4:00 PM MST
- Where
- Perkins forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.491, -102.476 (the zone’s center; the record gives no point)
Strong northwesterly winds redeveloped across far northwestern South Dakota early in the morning and across the rest of northwestern South Dakota late in the morning. Wind gusts of 60 to near 70 mph were recorded across the area through the mid to late afternoon.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong northwesterly winds redeveloped across far northwestern South Dakota early in the morning and across the rest of northwestern South Dakota late in the morning. Wind gusts of 60 to near 70 mph were recorded across the area through the mid to late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 29, 4:02 PM MST, 8 hours 58 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
502 PM MDT Mon Mar 29 2021
.DISCUSSION...(This Evening Through Monday)
Issued at 246 PM MDT Mon Mar 29 2021
Potent shortwave and associated cold front continue to
cross the northern plains. Surface winds are sustained 40-50 mph
with gusts over 70 mph, supported by pressure rises of 5-8 mb/3 hr.
Temperatures behind the front are falling into the 20s, 30s, and
40s, but south central SD (ahead of the front) remains in the upper
70s/lower 80s. Some light snow showers continue over parts of
northeastern WY and northwestern SD, but much of western SD is
mostly sunny.
Northwesterly winds will decrease tonight, but still remain breezy,
especially across northwestern SD. Tight pressure gradient and
continued cold air advection will cause northwesterly winds to
increase across the western SD plains again on Tuesday. Have issued
a Wind Advisory, starting tonight for NW SD, and starting Tuesday
morning for much of the western SD plains. Much cooler temperatures
are expected for Tuesday, with highs in the 30s to lower 40s.
Strong upper ridging will build over the western/central states mid
to late week, resulting in dry conditions and a warming trend
through the weekend. Highs will warm into the 50s Wednesday, 60s
Thursday, 70s Friday, Saturday, and Sunday. Some 80s will even be
possible this weekend.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 500 PM MDT Mon Mar 29 2021
VFR conditions are expected through the period (outside of areas
of smoke from wildfires). Winds will decrease overnight, but
remain breezy.
&&
.FIRE WEATHER...
Issued At 246 PM MDT Mon Mar 29 2021
Strong northwest winds and dry air will continue to combine with
dry fuels to produce critical/near critical fire weather
conditions this afternoon. Relative humidities will improve some
tonight, but recovery will be poor. Despite cool air Tuesday,
minimum relative humidity will be 15 to 20 percent across portions
of the western SD plains Tuesday afternoon. With northwesterly
winds expected to increase to 25 to 35 mph with gusts to 45 mph,
have decided to extend much of the Red Flag Warning through
Tuesday early evening.
Mild and dry conditions are expected through the weekend. Winds
could be a bit breezy at times, but at this point no strong wind
events are expected through the rest of the week, after Tuesday.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 6 PM MDT this evening for SDZ024>029-041-
042-072-074.
High Wind Warning until midnight MDT /1 AM CDT/ tonight for
SDZ001-002-012>014-030>032-043-044-046-047-049-073.
Red Flag Warning until 8 PM MDT /9 PM CDT/ Tuesday for SDZ326-
329>335.
Wind Advisory from 9 AM MDT /10 AM CDT/ to 8 PM MDT /9 PM CDT/
Tuesday for SDZ025-026-031-032-043-046-047-049-072-073.
Red Flag Warning until 6 PM MDT this evening for SDZ322-327-328.
Wind Advisory from midnight tonight to 8 PM MDT Tuesday for
SDZ001-002-012>014.
WY...High Wind Warning until 6 PM MDT this evening for WYZ054>058-071.
&&
DISCUSSION...Pojorlie
AVIATION...Bunkers
FIRE WEATHER...PojorlieHazardous Weather Outlook National Weather Service Rapid City SD 417 AM MDT Mon Mar 29 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-301300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 417 AM MDT Mon Mar 29 2021 /517 AM CDT Mon Mar 29 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Very strong winds are expected over western South Dakota and northeast Wyoming today. See the latest Non-Precipitation Weather Message (NPWUNR) for details. The strong winds will combine with low humidity and dry fuels again today. This will produce critical fire weather conditions, mainly for the western South Dakota plains. See the latest Fire Weather Message (RFWUNR) and Rangeland Fire Danger Statement (RFDUNR) for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very breezy northwest winds are expected on Tuesday, especially across the western South Dakota plains. This will combine with low relative humidities and dry fuels to produce an elevated fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943044, 943042, 943046, 943047, 943048, 943045.